Homeopathic teething products may be linked to the death of 10 infants, the U.S. Federal Drug Administration (FDA) reported, causing two major sources of the tablets and gels to stop selling them in the U.S.
In an investigation, the FDA learned of 400 cases in which children experienced negative side effects that may be related to homeopathic teething treatment. Although the investigation is not yet complete and researchers have not published a report, spokesperson for the FDA’s Center for Drug Evaluation and Research Lyndsay Meyer confirmed the initial findings to TIME on Thursday.
“We are also aware of reports of 10 deaths during that time period that reference homeopathic teething products, though the relationship of these deaths to the homeopathic teething pills has not been determined and is currently under review,” the FDA said in a statement.
The FDA issued a warning against using the teething tablets and gels on Sept. 30, stating they may “pose a risk” to children and infants. Other than death, the 400 “adverse effects” included seizure, lethargy, constipation, fever, tremor, shortness of breath, vomiting, sleepiness, agitation and irritability. They were available through CVS, Hyland’s and other sources, according to the FDA.
After releasing the warning, CVS voluntarily pulled all homeopathic teething products from its shelves, the FDA said in its statement. Hyland stopped selling its teething products in the U.S., and announced the decision on Oct. 11.
Hyland said it chose to discontinue its products due to the FDA warning. The company maintained on its website, “We are confident that any available Hyland’s teething products, including those you already have, are safe for use.”
The FDA had initially raised flags about the risk the tablets posed by having irregular quantities of the ingredient belladonna in 2010.
The post FDA Says Homeopathic Teething Products May Be Linked to 10 Infant Deaths appeared first on Current Health Events.